Hyphema: Causes, Symptoms, Treatment- Blood Thinners, Atropine Eye Drops
What is Hyphema?
Hyphema is a condition where there is bleeding in the anterior chamber of the eye located between the iris and cornea. This is usually caused by a direct injury or impact to the eye from a blunt object. Athletes commonly suffer from this condition.
Causes of Hyphema
Direct impact or injury to the eye by a blunt object, e.g. being hit by a ball, getting punched in the eye in a fight etc. Industrial accidents also cause hyphema.
Symptoms of Hyphema
- Pain in the eye.
- Partial or complete vision impairment.
- Increasing pain as the pressure increases.
- Blood is visible on the eye surface. If the hyphema is large, the eye looks filled with blood otherwise smaller hyphemas are not easily visible to the naked eye.
Treatment of Hyphema
- Immediate medical attention should be sought.
- Most of the times, blood is reabsorbed.
- Patient should rest with the head elevated.
- Physical activities should be avoided.
- Blood thinners such as aspirin and warfarin and steroids should be avoided, as these medicines cause increase bleeding.
- Mild pain killers, such as acetaminophen can be taken.
- The doctor may prescribe the atropine eye drops.
- An eye patch should be worn to protect the eye from further damage.
- Visit the eye doctor regularly for check-ups.
- If there is increase in pain or eye pressure, visit the doctor immediately.